Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 46, NWS Tucson, AZ

July 24, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2007, 4:42 PM MST for Pima County, Arizona. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2007, 4:42 PM MST (23:42 UTC)
Expired
Jul 24, 2007, 5:45 PM MST
In force
63 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:13 PM MSTTSTM WND GST 0Davis-Monthan Air Force, AZ63 MPH GUST
Jul 24, 5:13 PM MSTTSTM WND GST 63Davis-Monthan Air Force, AZ
Jul 24, 5:20 PM MSTTSTM WND DMG5 E Tucson, AZSEVERAL TREES DOWN ON GOLF LINKS BETWEEN SWAN AND CRAYCROFT...PARTIALLY BLOCKING ROADWAY.
Jul 24, 5:23 PM MSTTSTM WND DMGTucson, AZDOWNED POWER POLE AT GRANT AND ALVERNON. ESTIMATED TIME FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 242345
SVRTWC
AZC019-250045-
/O.NEW.KTWC.SV.W.0046.070724T2342Z-070725T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 545 PM MST

* AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR INTERSTATE 10 ABOUT
  10 MILES SOUTHEAST OF TUCSON...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH CENTRAL AND SOUTHEAST TUCSON BY 515 PM MST...

THIS STORM IS EXPECTED TO GENERATE DAMAGING WINDS IN EXCESS OF 60 
MPH AS CREATING BLOWING DUST PROBLEMS IN SOME AREAS FOLLOWED BY 
HEAVY RAINFALL.

LAT...LON 3197 11107 3204 11075 3234 11072 3223 11100

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 242357
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
453 PM MST TUE JUL 24 2007

AZC019-250045-
/O.CON.KTWC.SV.W.0046.000000T0000Z-070725T0045Z/
PIMA AZ-
453 PM MST TUE JUL 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 452 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR INTERSTATE 10 JUST SOUTHEAST OF 
TUCSON EXTENDING THROUGH THE RITA RANCH AND VAIL AREAS. EXPECT 
DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH AREAS OF BLOWING DUST 
FOLLOWED BY VERY HEAVY RAINFALL CAUSING FLASH FLOODING PROBLEMS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAR SOUTH CENTRAL AND SOUTHEAST TUCSON BY 515 PM

LAT...LON 3197 11111 3198 11064 3232 11069 3223 11101

$$
000 
WWUS55 KTWC 250021
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
517 PM MST TUE JUL 24 2007

AZC019-250045-
/O.CON.KTWC.SV.W.0046.000000T0000Z-070725T0045Z/
PIMA AZ-
517 PM MST TUE JUL 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST 
FOR EAST CENTRAL PIMA COUNTY INCLUDING THE GREATER TUCSON AREA...

AT 515 PM MST...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAVIS-MONTHAN
AIR FORCE BASE WITH ANOTHER NEAR VAIL SOUTHEAST OF TUCSON. EXPECT 
DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH VERY HEAVY RAINFALL 
CAUSING FLASH FLOODING PROBLEMS. MOVEMENT WAS TO THE NORTH AT 5 TO 
10 MPH. FURTHER DEVELOPMENT IS EXPECTED THROUGH PORTIONS OF TUCSON 
THIS EVENING.

LAT...LON 3197 11111 3198 11064 3232 11069 3223 11101

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:35 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 2:35 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST TUE JUL 24 2007

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR THE SOUTHERN CALIFORNIA COAST
WILL CONTINUE TO FEED TROPICAL MOISTURE INTO SOUTHEAST ARIZONA...
UNTIL IT WEAKENS AND LIFTS INTO THE GREAT BASIN BY THURSDAY. HIGH
PRESSURE OVER THE CENTRAL PLAINS WILL THEN SHIFT INTO NORTHWEST
ARIZONA BY FRIDAY...WHICH WILL TURN WINDS ALOFT TO THE EAST BUT
CONTINUE TO FEED MONSOON MOISTURE INTO THE REGION THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...MOIST TROPICAL FLOW CONTINUES ACROSS SOUTHERN ARIZONA
AS THE AREA IS BETWEEN AN UPPER HIGH CENTERED OVER NORTHWEST NEW
MEXICO AND AN UPPER LOW OVER SOUTHERN CALIFORNIA. TUCSON MORNING
SOUNDING HAD TROPICAL LOOK TO IT AS IT WAS VERY MOIST WITH PW VALUE
OF 1.88 WHILE FURTHER EAST EL PASO WAS MUCH DRIER WITH PW OF 0.90.
WATER VAPOR THIS AFTERNOON WAS DEPICTING A WEAK UPPER DISTURBANCE IN
WEST CENTRAL NEW MEXICO MOVING WEST SOUTHWEST TOWARD EASTERN
ARIZONA. BECAUSE THE AREA WAS WORKED OVER ON MONDAY...CANT JUST
RELY ON THE HEATING. SO THIS COULD BE THE TRIGGER TO GET
THUNDERSTORMS GOING THIS AFTERNOON AND EVENING. MAIN THREAT FROM
STORMS TODAY WILL VERY HEAVY RAIN AND AN ISOLATED WET MICROBURST OR
TWO. I ISSUED A FLASH FLOOD WATCH UNTIL 11 PM FOR MOST OF MY
FORECAST AREA EARLY TODAY DUE TO VERY MOIST/UNSTABLE ATMOSPHERE AND
SLOW MOVEMENTS TO THE STORMS. WEVE ALREADY SEEN ISOLATED STORMS
PRODUCE BETWEEN 1-2 THIS AFTERNOON AND ANY STORM LATER TODAY/THIS
EVENING WILL HAVE THE CAPABILITY TO DROP 2-3 AND WITH A SOGGY
GROUND IN PLACE...BELIEVE THE WATCH WAS THE RIGHT WAY TO GO AT THE
MOMENT. SHOWERS WILL BE LINGERING OVERNIGHT INTO WEDNESDAY MORNING.

WILL CONTINUE STANDARD MONSOON FORECAST FOR THE REST OF THE FORECAST
CYCLE. THE BIGGEST CHANGE I MADE SHORT TERM WAS LOWERING HIGH
TEMPERATURES FOR WEDNESDAY AND THURSDAY TO ACCOUNT FOR THE INCREASED
THUNDERSTORM/HEAVY RAIN THREAT TONIGHT...THUS LEADING TO A WORKED
OVER ATMOSPHERE.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEK. RELATIVE HUMIDITY VALUES
OVERNIGHT WILL GENERALLY BE IN THE 70 TO 100 PERCENT RANGE...WITH
VALUES DECREASING INTO THE 30 TO 50 PERCENT RANGE DURING THE
AFTERNOON HOURS. WETTING RAINS REMAIN LIKELY OVER THE NEXT 48 HOURS.

&&

.AVIATION...EXPECTING SCT-NUMEROUS SHOWERS/TSTMS TO CONTINUE TO
DEVELOP THIS AFTERNOON AND EVENING. CIGS WILL AGAIN BE A BIT LOWER
THAN USUAL FOR SE AZ...AND BRIEF GUSTS NEAR 40KTS/IFR VISIBILITIES
ARE POSSIBLE IN HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF
AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 12:00 PM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1200 PM MST TUE JUL 24 2007

AZZ019-029-030-033>035-250630-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1200 PM MST TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MST THIS EVENING...

SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON AND EVENING
IN A VERY MOIST AND UNSTABLE AIRMASS. THE DEVELOPMENT OF THESE STORMS
WILL GET ADDITIONAL HELP AS AN UPPER LEVEL DISTURBANCE IN WESTERN
NEW MEXICO MOVES ACROSS SOUTHEAST ARIZONA LATER TODAY INTO THIS
EVENING. HEAVY RAINFALL IS EXPECT WITH ANY OF THE STORMS THAT DEVELOP
AND COMBINED WITH AREAS THAT ARE ALREADY SATURATED FROM RAINFALL
OF THE PAST SEVERAL DAYS...THE THREAT OF FLASH FLOODING IS HIGH.
MOVEMENT OF THE STORMS WILL BE AROUND 5 TO 10 MPH AND THEY WILL HAVE
THE POTENTIAL TO PRODUCE BETWEEN 2 TO 3 INCHES OF RAIN IN AN HOUR.
ALTHOUGH THE RISK OF SEVERE THUNDERSTORMS IS NOT AS GREAT...A FEW
COULD PRODUCE WIND GUSTS UP TO 60 MPH AND SMALL HAIL. STORM MOTION
IS EXPECTED TO BE GENERALLY TO THE WEST OR NORTHWEST AT 5 TO 10 MPH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE MONSOON FLOW PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK. AS IS TYPICAL FOR LATE JULY...THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS...AND
PLENTY OF CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-250630-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1200 PM MST TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY IN A MOIST AND UNSTABLE
ATMOSPHERE. MAIN THREAT FROM STORMS WILL BE HEAVY RAIN WITH LOCAL
TOTALS UP TO TWO INCHES. THIS MAY CAUSE SOME MINOR FLOODING
PROBLEMS OF WASHES AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE MONSOON FLOW PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY
NEXT WEEK. AS IS TYPICAL FOR LATE JULY...THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG GUSTY WINDS...AND
PLENTY OF CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:09 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 7:08 PM MSTAreal Flood AdvisoryTWCPima4 hr
Jul 24, 5:58 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 24, 11:30 AM MSTFlash Flood WatchTWC12 hr
Jul 24, 2:36 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz39 min
Jul 24, 3:35 PM MSTFlash Flood WarningTWCPima115 min
Jul 24, 4:08 PM MSTFlash Flood WarningTWCCochise, Pima2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.